If your arm feels sore after getting a flu shot or other vaccination, is it OK to take an over-the-counter pain reliever to minimize the discomfort?
Not really and here's why. The purpose of vaccination is to create an immune reaction.. and that includes inflammation. Pain is a natural consequence of inflammation. If you try to reduce the pain and inflammation, whether with a pain-relieving drug or with ice, it may decrease the effectiveness of the vaccination, research suggests. For instance, in a study published in The Lancer, babies who received acetaminophen (Tylenol) after their injections produced significantly fewer antibodies against the diseases for which they had been vaccinated than babies who were not given the pain reliever. It makes sense that this same effect might apply to adults.
Think of it this way—pain actually is a good sign that your body is reacting to the vaccine the way you want it to. The discomfort should go away within about 10 hours. If it has been more than a day and your arm is still very sore, alert the doctor who prescribed the injection. You may need to be evaluated to make sure there are no other forces at play.
Want to Keep Reading?
Continue reading with a Health Confidential membership.